Illinois, 2025

Damaging Wind in Illinois, August 15, 2025

August 15, 2025 · NWS DVN · 1 event in 1 county or zone

Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 5:27 PM CST, 38 minutes earlier. Its key messages:

  • Severe storms are possible this afternoon and evening with the main threat from these storms being damaging winds.
  • Heat and humidity return today through the weekend, with heat indices near or exceeding 100 degrees. Storms/outflow could interrupt the heat for parts of the area, mainly north of Highway 30 Saturday and Sunday.
  • Heat advisory in effect for tomorrow.
  • Storm chances (20-30%) return tonight/Saturday and persist through early next week, especially along and north of Highway 30.
Area forecast discussion, Aug 15, 5:27 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT Fri Aug 15 2025

.KEY MESSAGES...

- Severe storms are possible this afternoon and evening with the
  main threat from these storms being damaging winds.

- Heat and humidity return today through the weekend, with heat
  indices near or exceeding 100 degrees. Storms/outflow could interrupt
  the heat for parts of the area, mainly north of Highway 30
  Saturday and Sunday.

- Heat advisory in effect for tomorrow.

- Storm chances (20-30%) return tonight/Saturday and persist
  through early next week, especially along and north of Highway
  30.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 115 PM CDT Fri Aug 15 2025

The beginning of the period is going to be active with strong
to severe storms affecting the area starting at 00z. Overnight
convection across NE weakened this AM, but then became surface
based late this morning, leading to rapid intensification.
Looking at the downstream environment, it appears that
sufficient parameters are in space to keep this going through
the area.

MLCAPE ahead of the system will be around 2500 to 3500 J/kg,
with a weakly capped environment. This will keep other storms
from forming ahead of the MCS as it approaches. Shear in the
0-3km layer is anywhere from 25 to 35 kts, suggesting that cold
pool balance is achievable. This will lead to a longer lived
wind producing MCS. Low-level winds are backed and shear is
sufficient enough to have brief tornadoes as well. Rain rates
should be high, but short lived so overall rainfall amounts
should remain low, maybe up to an inch. Wind gusts 60 to 70 seem
most likely with possible speeds exceeding 70 mph in the
strongest storms.

As far as motion, expect once the cold pool becomes better
developed, the storms could reach storm motions of 50 to 60 mph.
CIN gradient, along with CAPE gradient, suggests storms move due
east, then start to dive SE across the entire CWA. This will
bring a thunderstorm risk to the entire area.

Tomorrow, no really waves behind this one overnight, may help to
shift the ridge axis north and warm us up tomorrow. This may
push the active storm track north of our area tomorrow. As such,
most of the southern CWA will see heat advisory level heat
indices. Mixing down model temps from H85, matches the NBM well
for highs, so decided to use those tomorrow. Overall, heat
advisory was issued for tomorrow.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 325 AM CDT Fri Aug 15 2025

The synoptic pattern doesn't change much for Saturday through Monday
in our region, with hot and humid conditions persisting and periodic
chances (20-30%) of storms, especially for locations along and north
of Highway 30. 850 mb temperatures appear to warm even further for
Saturday and Sunday, with the latest ECMWF EFI indicating values of
0.7 to 0.9 for Saturday and Sunday high temperatures, which suggests
anomalously hot conditions are likely, with highs likely to rise to
the lower to middle 90s. Confidence in dangerous heat indices over
100 degrees F Saturday and Sunday is higher compared to today, with
both HREF and LREF ensemble exceedance probabilities of 100 degree
heat indices around 70 to 90+ percent for locations along and south
of Interstate 80. The LREF has probabilities of exceedance for the
same threshold around 60 to 80 percent for Sunday and Monday. Given
these values, our confidence is pretty high that we will need at
least Heat Advisories both Saturday and Sunday for the southern
portions of the CWA. Confidence is a bit lower farther north on heat
index values due to potential for cloud debris and showers/storm
potential which could tamper these values.

Speaking of, we continue to be on the edge of the "ring of fire"
pattern, with the thermal ridging remaining in place. The baroclinic
zone/stationary front remains to our north, but some showers/storms
could develop along this front. Some of these storms could become
strong to severe, and SPC continues to outlook our northern areas in
a Marginal Risk for both Saturday and Sunday for a damaging
wind/large hail threat. While instability will be quite impressive
over the next few days, shear will be largely lacking to support
organized convective updrafts, but mid-day Saturday along the
Highway 20 corridor looks to be the only time deep-layer shear will
be its highest of this period (between 30-40 knots), so if any
storms can develop during this time, they could become severe at
that time.

Tuesday through Thursday, the heat and humidity looks to be scoured
out by a cold front that will dive southward through the area by
sometime Wednesday (uncertain on the timing of the frontal passage).
Behind this front, guidance is in good agreement on bringing in
cooler and drier conditions for mid to late next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 619 PM CDT Fri Aug 15 2025

A line of severe thunderstorms is currently moving southeastward
between KCID and KMLI. The latter is the most immediate concern
as these storms have a history of producing wind gusts exceeding
70 mph. While the worst of the storms should miss KDBQ and KBRL,
lighting remains possible at these sites. Storms should clear
all sites by around 3z. There is a slight chance of storms
Saturday morning, however VFR and generally light winds will
persist thereafter through the end of the TAF period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 7 PM CDT Saturday for IAZ051-052-
     063>065-067-068-076>078-087>089-098-099.
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ015-016-
     024>026-034-035.
MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ009-010.

&&

SHORT TERM...Gibbs
LONG TERM...Schultz
AVIATION...AP
Hazardous weather outlook, Aug 15, 12:14 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
114 PM CDT Fri Aug 15 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
114 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely for portions of eastern Iowa and northwest
Illinois late this afternoon and evening. A few of the storms may
be severe with damaging winds being the primary threat. There is
a low risk for a brief tornado as well. The highest winds are
favored near and north of Interstate 80 in eastern Iowa, where the
Storm Prediction Center has a Slight Risk, or level 2 of 5 risk
for severe weather. Surrounding that risk area is a Marginal
Risk, or level 1 of 5 risk, for severe weather into portions of
southeast Iowa and northwest Illinois.

Heat index readings will top out from the mid 90s to around
100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions will continue this weekend with peak
heat index readings ranging from the upper 90s to around 110
degrees. Storms and cloud cover could tamper down these values,
especially north of Interstate 80. A Heat Advisory has been issued
for Saturday afternoon for areas along and south of a line from
Cedar Rapids to the Quad Cities.

There will be continued chances of storms Saturday and Sunday,
some of which could become strong to severe. The Storm Prediction
Center continues to have a Marginal Risk of severe storms for
portions of the area north of Interstate 80. Locally heavy
rainfall and isolated damaging winds and large hail are the main
threats.

Chances for thunderstorms will continue Monday and Tuesday ahead
of a cold front. It is too early to determine the threat for
severe weather with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for portions of the
Outlook area late this afternoon and evening. Reports of
severe weather would be appreciated along with any rainfall totals
over one inch.

In the hours before

Local storm report, Aug 15, 5:15 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
615 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Tstm Wnd Dmg     1 WNW Coralville        41.69N 91.62W
08/15/2025                   Johnson            IA   NWS Employee

            Large tree limbs down along nearby roadways.

&&

TJG
Local storm report, Aug 15, 5:17 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
617 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tstm Wnd Gst     4 N Fairfax             41.98N 91.76W
08/15/2025  E60 MPH          Linn               IA   Emergency Mngr

&&

TJG
Local storm report, Aug 15, 5:18 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
618 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             4 N Fairfax             41.98N 91.76W
08/15/2025  M0.70 Inch       Linn               IA   Emergency Mngr

&&

TJG
Local storm report, Aug 15, 5:32 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
632 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Gst     Garrison                42.15N 92.14W
08/15/2025  E60 MPH          Benton             IA   Fire Dept/Rescue

            Report of 60+ mph winds. Time estimated by
            radar.

&&

TJG
Local storm report, Aug 15, 5:43 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
643 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Tstm Wnd Dmg     1 W University Heights  41.66N 91.57W
08/15/2025                   Johnson            IA   Amateur Radio

            downed tree approx 1.5 ft diameter on
            Melrose Ave @ Mormon Trek, Iowa City.

&&
Special weather statement, Aug 15, 6:04 PM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
704 PM CDT Fri Aug 15 2025

IAZ054-066-068-078-ILZ007-009-015-016-024>026-160045-
Warren IL-Mercer IL-Whiteside IL-Henderson IL-Carroll IL-
Rock Island IL-Henry IL-Scott IA-Clinton IA-Jackson IA-Louisa IA-
704 PM CDT Fri Aug 15 2025

...Strong winds will impact portions of northern Warren,
Mercer, Whiteside, northeastern Henderson, south central Carroll,
Rock Island, Henry, eastern Scott, eastern Clinton, southeastern
Jackson and east central Louisa Counties through 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking an outflow boundary along a
line extending from near Preston to Hampton to near Joy. Movement was
southeast at 40 mph. Winds will gust to 50 mph with this outflow
boundary as it passes. Thunderstorms will follow not long after the
outflow boundary and could produce a renewed round of gusty winds
up to 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Morrison, Aledo, Cambridge, Silvis, Geneseo, Milan, Colona, Camanche,
Le Claire, Coal Valley, Fulton, Burgess, Prophetstown, and Hampton.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 297 and 306.
 Interstate 80 in Illinois between mile markers 1 and 33.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 33.
 Interstate 280 between mile markers 8 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Illinois...and southeastern and east central Iowa. A
Severe Thunderstorm Watch also remains in effect until 1100 PM CDT
for west central Illinois.

&&

LAT...LON 4141 8990 4115 9028 4115 9044 4104 9044
      4094 9058 4120 9108 4158 9057 4207 9018
      4195 8980
TIME...MOT...LOC 0002Z 293DEG 34KT 4200 9036 4156 9042 4118 9092

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McClure

The radar

The Quad Cities radar (KDVN), 14 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
August 15, 6:05 PM CST
Where
Rock Island County, 0.69 mi S of Moline
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.490, -90.520

Photos were received on social media of a large tree downed on a powerline in Moline. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275173.